Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 63, NWS Flagstaff, AZ

August 18, 2008Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 18, 2008, 4:54 PM MST for Coconino County, Arizona. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2008, 4:54 PM MST (23:54 UTC)
Expired
Aug 18, 2008, 5:08 PM MST
In force
14 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:15 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 18, 3:15 PM MST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
315 PM MST TUE AUG 18 2008

.SYNOPSIS...DRIER AIR WILL FILTER INTO THE REGION FOR THE REMAINDER
OF THE WEEK. ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE FROM
FLAGSTAFF SOUTHEASTWARD...WITH MOSTLY SUNNY TO PARTLY CLOUDY SKIES
ELSEWHERE. NEAR NORMAL TEMPERATURES ARE EXPECTED TO CONTINUE.

&&

.DISCUSSION...A FEW ISOLATED STORMS HAVE FORMED ACROSS YAVAPAI AND
COCONINO COUNTY...WITH MOST OF THE STORMS DEVELOPING OVER THE
EASTERN RIM AND WHITES. STORMS ARE MOVING...FOR THE MOST PART...TO
THE SOUTHEAST. EXPECT THESE STORMS TO DIMINISH RAPIDLY AFTER SUNSET.

HIGH PRESSURE AND A DRIER AIR MASS WILL BE MOVING EASTWARD ACROSS
NORTHERN ARIZONA TOMORROW THROUGH THE NEXT SEVERAL DAYS. THIS WILL
RESULT IN A DECREASE IN THUNDERSTORM COVERAGE...WITH THE BEST
CHANCES LIMITED TO THE THE EASTERN RIM AND WHITES TOMORROW.

MODELS ARE ADVERTISING THE HIGH PRESSURE RIDGE MOVING ACROSS THE
STATE FOR THE NEXT SEVERAL DAYS...AND SETTING UP SHOP OVER THE FOUR
CORNERS REGION. IF THIS SCENARIO OCCURS...THE FORECAST AREA WILL
RETURN TO A MORE FAVORABLE SOUTH TO SOUTHEAST FLOW. THIS WILL RESULT
IN AN INCREASE IN MOISTURE AND CONVECTIVE ACTIVITY ACROSS THE
REGION. WILL CONTINUE IN A LOW GRADE MONSOON PATTERN FOR NOW.

&&

.AVIATION...FOR THE 00Z PACKAGE...ISOLATED TO WIDELY SCATTERED
SHOWERS THUNDERSTORMS WILL CONTINUE THIS EVENING UNTIL 02Z WHERE
SHOWER ACTIVITY WILL RAPIDLY DIMINISH. ON WEDNESDAY AFTER 18Z EXPECT
ISOLATED TO WIDELY SCATTERED SHOWERS THUNDERSTORMS TO REDEVELOP
ACROSS THE MOGOLLON RIM AND WHITE MOUNTAINS...WITH CLOUD BASES
130-150 MSL AND LCL MVFR IN THE STRONGEST STORMS. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

FRIDAY THROUGH SUNDAY...EXPECT DRIER CONDITIONS WITH A BREAK
EXPECTED IN THE MONSOON MOISTURE PATTERN THROUGH SATURDAY WITH A
POSSIBLE INCREASE IN MOISTURE ON SUNDAY. ONLY ISOLATED AFTERNOON
SHOWERS AND THUNDERSTORMS ARE EXPECTED...MAINLY OVER THE MOGOLLON
RIM...THE WHITE MOUNTAINS AND THE DEFIANCE PLATEAU...FIRE WEATHER
ZONES 111 AND 115-118...WITH LITTLE ACTIVITY ELSEWHERE. MINIMUM RH
VALUES ARE FORECAST TO BE ABOVE 15 PERCENT OVER MOST FIRE WEATHER
ZONES EXCEPT FOR THE LOWER ELEVATION AREAS ALONG THE UTAH/ARIZONA
BORDER WHERE MINIMUM RH VALUES MAY DROP BELOW 15 PERCENT EACH
AFTERNOON.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC...............42
AVIATION/FIRE WX.....BOHLIN

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 18, 1:20 PM MST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
120 PM MST MON AUG 18 2008

AZZ004>018-037>040-191045-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
120 PM MST MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A VERY MOIST AND UNSTABLE AIR MASS RESIDING ACROSS NORTHERN
ARIZONA WILL AGAIN PROVIDE THE CHANCE FOR SHOWERS AND
THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON. CONVECTION WILL
INITIATE OVER THE HIGH TERRAIN BY 1100 AM MST. STORM MOVEMENT WILL
BE FROM THE NORTHWEST TO THE SOUTHEAST AT 15 MILES PER HOUR. THE
THREATS FOR TODAY WILL BE LOCALLY HEAVY RAIN...WINDS UP TO 50
MPH...AND HAIL THREE-QUARTERS OF AN INCH OR LESS IN DIAMETER. A
FEW STORMS MAY PRODUCE HAIL LARGER THAN THREE-QUARTERS OF AN INCH.

SOME AREAS HAVE ALREADY RECEIVED VERY HEAVY RAIN OVER THE PAST 48 TO
72 HOURS. THESE AREAS INCLUDE PORTIONS OF WESTERN COCONINO COUNTY
OVER THE CATARACT CREEK BASIN...AS WELL AS AREAS ACROSS THE MOGOLLON
RIM. WITH THE GROUND NEAR OR AT SATURATION IN THESE
LOCATIONS...ANY STRONG THUNDERSTORMS THAT MOVE OVER THESE AREAS
MAY CAUSE LOCALIZED FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR TUESDAY...EXPECT A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS
OVER THE KAIBAB PLATEAU AND WESTERN MOGOLLON RIM WITH A CHANCE FOR
SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN RIM AND WHITE MOUNTAINS.

ON WEDNESDAY AND BEYOND...EXPECT A SLOW DRYING TREND ACROSS THE
NORTHLAND AS DRIER AIR PUSHES IN FROM THE WEST. THIS WILL LIMIT
THE CHANCES FOR SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 6:06 PM MSTFlash Flood WarningFGZCoconino12 hr
Aug 18, 6:04 AM MSTFlash Flood WarningFGZCoconino6 hr
Aug 18, 6:04 AM MSTFlash Flood WarningFGZCoconino6 hr
Aug 18, 12:13 PM MSTAreal Flood WarningFGZCoconino6 hr
Aug 18, 1:26 PM MSTAreal Flood AdvisoryFGZCoconino, Gila, Navajo2 hr
Aug 18, 3:24 PM MSTAreal Flood AdvisoryFGZCoconino, Gila96 min
Aug 18, 4:14 PM MSTAreal Flood AdvisoryFGZYavapai91 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.